Alert archive / South Dakota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 52, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 16, 2009, 9:55 PM CDT for Clay County, Union County, South Dakota; Plymouth County, Iowa; Dakota County, Dixon County, Nebraska. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2009, 9:55 PM CDT (02:55 UTC)
- Expired
- Jun 16, 2009, 10:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Plymouth County, IA, Dakota County, NE, Dixon County, NE, Clay County, SD, Union County, SD
The radar
The Sioux Falls radar (KFSD), 96 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 10:40 PM CDT | TSTM WND DMG | 7 Ene Vermillion, SD | SEMI TRUCK BLOWN OFF INTERSTATE 29 DUE TO STRONG WINDS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 4:16 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 264 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1545 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 170255
SVRFSD
IAC149-NEC043-051-SDC027-127-170345-
/O.NEW.KFSD.SV.W.0052.090617T0255Z-090617T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
955 PM CDT TUE JUN 16 2009
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME NORTHWESTERN DAKOTA COUNTY IN NORTHEAST NEBRASKA
NORTHERN DIXON COUNTY IN NORTHEAST NEBRASKA
WESTERN PLYMOUTH COUNTY IN NORTHWEST IOWA
SOUTHERN CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA
UNION COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL 1045 PM CDT
* AT 953 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM AKRON TO 4 MILES NORTH OF
NEWCASTLE TO 11 MILES WEST OF MASKELL...AND WERE MOVING SOUTHEAST
AT 20 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
NEWCASTLE AROUND 1010 PM CDT...
ELK POINT AROUND 1015 PM CDT...
PONCA STATE PARK AROUND 1030 PM CDT...
PONCA...JEFFERSON AROUND 1040 PM CDT...
MARTINSBURG AROUND 1045 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.
&&
LAT...LON 4275 9702 4276 9704 4277 9713 4279 9716
4281 9717 4290 9703 4299 9672 4264 9636
4250 9675 4248 9703
TIME...MOT...LOC 0256Z 334DEG 15KT 4281 9660 4270 9689
4268 9719
$$
BT4 follow-up statements
000
WWUS53 KFSD 170303
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1003 PM CDT TUE JUN 16 2009
IAC149-NEC043-051-SDC027-127-170345-
/O.CON.KFSD.SV.W.0052.000000T0000Z-090617T0345Z/
PLYMOUTH IA-DAKOTA NE-DIXON NE-UNION SD-CLAY SD-
1003 PM CDT TUE JUN 16 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHERN CLAY...UNION...NORTHERN DIXON...EXTREME NORTHWESTERN
DAKOTA AND WESTERN PLYMOUTH COUNTIES...
AT 1001 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM WESTFIELD TO NEWCASTLE TO 10
MILES WEST OF MASKELL...MOVING SOUTHEAST AT 15 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
NEWCASTLE AROUND 1010 PM CDT...
ELK POINT AROUND 1015 PM CDT...
PONCA STATE PARK AROUND 1030 PM CDT...
PONCA AND JEFFERSON AROUND 1040 PM CDT...
MARTINSBURG AROUND 1045 PM CDT...
AT 957 PM...A TRAINED WEATHER SPOTTER REPORTED FOUR INCH BRANCHED
DOWNED IN VERMILLION SOUTH DAKOTA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.
&&
LAT...LON 4275 9702 4276 9704 4277 9713 4279 9716
4281 9717 4290 9703 4299 9672 4264 9636
4250 9675 4248 9703
TIME...MOT...LOC 0302Z 334DEG 15KT 4279 9659 4268 9688
4266 9718
$$
BT532
WWUS53 KFSD 170304 CCA
SVSFSD
SEVERE WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1003 PM CDT TUE JUN 16 2009
IAC149-NEC043-051-SDC027-127-170345-
/O.COR.KFSD.SV.W.0052.000000T0000Z-090617T0345Z/
PLYMOUTH IA-DAKOTA NE-DIXON NE-UNION SD-CLAY SD-
1003 PM CDT TUE JUN 16 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHERN CLAY...UNION...NORTHERN DIXON...EXTREME NORTHWESTERN
DAKOTA AND WESTERN PLYMOUTH COUNTIES...
AT 1001 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLFBALL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM WESTFIELD TO NEWCASTLE TO 10
MILES WEST OF MASKELL...MOVING SOUTHEAST AT 15 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
NEWCASTLE AROUND 1010 PM CDT...
ELK POINT AROUND 1015 PM CDT...
PONCA STATE PARK AROUND 1030 PM CDT...
PONCA AND JEFFERSON AROUND 1040 PM CDT...
MARTINSBURG AROUND 1045 PM CDT...
AT 957 PM...A TRAINED WEATHER SPOTTER REPORTED FOUR INCH BRANCHED
DOWNED IN VERMILLION SOUTH DAKOTA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.
&&
LAT...LON 4275 9702 4276 9704 4277 9713 4279 9716
4281 9717 4290 9703 4299 9672 4264 9636
4250 9675 4248 9703
TIME...MOT...LOC 0302Z 334DEG 15KT 4279 9659 4268 9688
4266 9718
$$
BT000
WWUS53 KFSD 170308
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1008 PM CDT TUE JUN 16 2009
IAC149-NEC043-051-SDC027-127-170345-
/O.CON.KFSD.SV.W.0052.000000T0000Z-090617T0345Z/
PLYMOUTH IA-DAKOTA NE-DIXON NE-UNION SD-CLAY SD-
1008 PM CDT TUE JUN 16 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHERN CLAY...UNION...NORTHERN DIXON...EXTREME NORTHWESTERN
DAKOTA AND WESTERN PLYMOUTH COUNTIES...
AT 1005 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM WESTFIELD TO NEWCASTLE TO 10
MILES WEST OF MASKELL...MOVING SOUTHEAST AT 15 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
ELK POINT AROUND 1015 PM CDT...
PONCA STATE PARK AROUND 1030 PM CDT...
PONCA AND JEFFERSON AROUND 1040 PM CDT...
MARTINSBURG AROUND 1045 PM CDT...
AT 1004 PM...A TRAINED WEATHER SPOTTER REPORTED A SEMI BLOWN OFF
INTERSTATE 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.
&&
LAT...LON 4275 9702 4276 9704 4277 9713 4279 9716
4281 9717 4290 9703 4299 9672 4264 9636
4250 9675 4248 9703
TIME...MOT...LOC 0307Z 334DEG 15KT 4277 9658 4266 9687
4264 9717
$$
BT000
WWUS53 KFSD 170336
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1036 PM CDT TUE JUN 16 2009
IAC149-NEC043-051-SDC027-127-170347-
/O.EXP.KFSD.SV.W.0052.000000T0000Z-090617T0345Z/
PLYMOUTH IA-DAKOTA NE-DIXON NE-UNION SD-CLAY SD-
1036 PM CDT TUE JUN 16 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLAY...UNION...
NORTHERN DIXON...EXTREME NORTHWESTERN DAKOTA AND WESTERN PLYMOUTH
COUNTIES EXPIRES AT 1045 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.
LAT...LON 4275 9702 4276 9704 4277 9713 4279 9716
4281 9717 4290 9703 4299 9672 4264 9636
4250 9675 4248 9703
TIME...MOT...LOC 0337Z 334DEG 15KT 4266 9651 4255 9679
4253 9709
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 9:29 PM CDT, 26 minutes earlier.
Area forecast discussion, Jun 16, 9:29 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 929 PM CDT TUE JUN 16 2009 .DISCUSSION... SINGLE SEVERE CELL SUSTAINING ITSELF AS IT MOVES SOUTHEAST INTO LOCALIZED AXIS OF ENHANCED LOW LEVEL INSTABILITY. HAVE LOCALLY EXTENDED EARLIER TORNADO WATCH TO COVER THIS CELL AS IT MOVES INTO NERN NEBRASKA/NEAR KSUX AREA. ALSO GETTING ISOLATED SEVERE HAIL IN WARM ADVECTION STORMS ACROSS SOUTHWEST MINNESOTA. ELONGATED UPPER WAVE DRIVING THE THUNDERSTORMS EXPECTED TO LIFT NORTHEAST OF THE AREA AROUND 06Z...SO PREVIOUS FORECAST DIMINISHING TSRA CHANCES AFTER 06Z STILL LOOKS REASONABLE. UPDATED GRIDS/ZFP/PFM HAVE BEEN SENT. && .AVIATION... SCATTERED TSRA AROUND THE AREA LATE THIS EVENING EXPECTED TO DECREASE IN COVERAGE AFTER 06Z AS UPPER WAVE MOVES THROUGH THE AREA. RESIDUAL LOW LEVEL MOISTURE AND RELATIVELY LIGHT WIND FLOW WILL LEAD TO POTENTIAL FOR REDEVELOPMENT OF MVFR-IFR VSBYS IN BR AND LOCALIZED MVFR-IFR CIGS AFTER 06Z-08Z. ANY STRATUS/BR LIKELY TO IMPROVE AFTER 15Z-16Z WEDNESDAY...WITH THREAT FOR ADDITIONAL TSRA DEVELOPMENT LATE WEDNESDAY AFTERNOON/EVENING AS ANOTHER UPPER WAVE MOVES INTO THE AREA. && .PREV DISCUSSION... AS NMRS SHWRS CONT TO MOVE SLWLY NEWD ACRS SWRN MN THIS AFTN...INIT NEW TSTM DVLPMNT HAS BEEN JUST OF NWRN CRNR OF CWA CLOSER TO UPPER SUPPORT. THIS PRETTY MUCH FIGURES AND STILL EXPCT MORE DVLPMNT DOWN INTO CWA W OF FSD...PSBLY CLOSE TO JAMES VLY...A LTL LATER THIS AFTN. THE DECENT HEATG SWRN FCST AREA SHUD HELOP FIRE OFF THE STORMS NEAR THE EDGE OF THE DECENT HEATG AREA. WITH LESSER UPPER SUPPORT...THESE STORMS SILL LIKELY TO STAY SCT AT MOST. NEVERTHELESS MOISTURE INSTBLTY AND SHEAR SEEM AMPLE FOR ISOLD SVR STORMS. WILL KEEP STORM POPS IN THE CHC CATEGORY FOR THIS EVE AND DROP THE POPS DOWN AFTER MIDNIGHT...THO A SLGT CHC THRU THE NIGHT SEEMS WISE FAR ERN/NERN CWA. PLENTY OF LO LVL MOISTURE SHUD KEEP LOW CLDS OVER ERN ESPLY NERN CWA THRU THIS EVE...AND SOME INCREASE OR AT LEAST LINGERING EXPECTED LATE TNGT WITH SLOW COOLING. GUIDNCE TEMPS CANT GO TOO BAD TNGT...WILL GO WITH LOWS AT TO A DEG OR TWO ABV GUIDNCE IN MOIST REGIME. AM HOLDING OFF ON FOG MENTN FOR NOW ON MARGINAL CHC WITH MAIN PRBL NOW BEING EXTENT OF TSTM ACTVTY. /WILLIAMS INTERESTING SET UP FOR THE NEXT FEW DAYS AS FLOW ALOFT BECOMES SOUTHWEST WITH A SERIES OF SHORTWAVES MOVING THROUGH THE AREA. LOW LYING STRATUS AND FOG ACROSS EASTERN PORTIONS OF CWA IN THE MORNING WILL LIFT AND GIVEWAY TO STRONG HEATING. AS A SERIES OF SHORTWAVE WORK INTO NORTH CENTRAL SOUTH DAKOTA EXPECT CONVECTION TO DEVELOP ACROSS NORTHERN SOUTH DAKOTA BUILDING DOWN INTO NORTHERN PORTIONS OF FORECAST AREA IN THE EVENING HOURS. APPEARS AS THOUGH THE DEEPER MOISTURE WILL BE CONFINED TO AREAS SOUTH OF I-90...WHILE BETTER LIFT WILL BE FOCUSED NORTH OF FORECAST AREA. SHORTWAVE TRAIN GRADUALLY SAGS SOUTH ON WEDNESDAY NIGHT INTO THURSDAY WITH A SHORTWAVE MOVING ACROSS THE FORECAST AREA IN THE MORNING AND THEN AGAIN IN THE AFTERNOON. A SERIES OF UPPER LEVEL JET STREAKS ALSO MOVE THROUGH THE REGION DURING THE DAY PROVIDING ADDED UPPER LEVEL SUPPORT. MODELS PORTEND ADDITIONAL DESTABILIZATION THROUGHOUT THE DAY...WITH ATMOSPHERE BECOMING QUITE UNSTABLE BY THURSDAY EVENING. SHEAR PROFILES ARE NOT ALL THAT IMPRESSIVE...BUT CAPE VALUES CLIMB TO 2000-3000 J/KG. EXPECT MAIN SEVERE THREAT TO BE LARGE HAIL AND DAMAGING WINDS...BUT CAN NOT RULE OUT A TORNADO OR TWO ALONG A BOUNDARY. LOW LYING STRATUS WILL HANG ON THROUGH MUCH OF THE DAY ON FRIDAY HAMPERING DAYTIME HEATING. KEPT MENTION OF SHOWERS WITH ISOLATED THUNDERSTORMS ACROSS EASTERN HALF OF FORECAST THROUGH MID-DAY. AS UPPER LEVEL RIDGE BUILDS EXPECT LOW CLOUDS AND STRATUS TO GRUDGINGLY SHIFT EAST. FOLLOWED HPC GUIDANCE FAIRLY CLOSELY IN THE LATTER PERIODS WITH GFS AND ECMWF IN GENERAL AGREEMENT ON THE OVERALL PATTERN. MODELS SUGGEST UPPER LEVEL RIDGE BUILDING ACROSS THE CENTRAL PORTIONS OF THE CONUS WITH WARMING TREND THIS WEEKEND INTO EARLY NEXT WEEK. WILL HAVE TO WATCH SUNDAY MORNING CLOSELY AS STRONG WARM AIR ADVECTION ALOFT MAY RESULT IN SOME ACCAS SHOWERS. MODELS DISAGREE ON HOW MUCH WARMING ALOFT...WITH THE ECMWF RUNNING IN THE LOWER 20S...NEARLY 5 DEGREES C WARMER THAN THE GFS. FOR NOW...SIDED CLOSER TO GFS BUT WITH DEVELOPMENT OF LOW LEVEL JET RAISED FORECAST LOWS. FORECAST AREA MAY BE INFLUENCED BY A RIDGE RIDER OR TWO HEADED INTO EARLY NEXT WEEK PRIOR TO CAP BUILDING IN. WITH GULF WIDE OPEN...APPEARS AS THOUGH THE FIRST WEEK OF SUMMER WILL BE WARM AND MUGGY. /BT && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && JH
Hazardous weather outlook, Jun 16, 11:12 AM CDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1112 AM CDT TUE JUN 16 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1112 AM CDT TUE JUN 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE WILL BE A THREAT OF SEVERE STORMS LATE THIS AFTERNOON AND THIS EVENING ALONG AND SOUTHWEST OF A LINE FROM DE SMET SOUTH DAKOTA TO SIOUX FALLS TO STORM LAKE IOWA. STORMS WILL BE ISOLATED TO SCATTERED...BUT ANY STORMS THAT DEVELOP MAY PRODUCE HAIL TO WALNUT SIZE...DAMAGING WINDS TO 75 MPH...AND EVEN AN ISOLATED TORNADO. THE SEVERE WEATHER THREAT SHOULD DIMINISH BY 10 TO 11 PM CDT. OTHER ISOLATED THUNDERSTORMS MAY ACCOMPANY MORE NUMEROUS SHOWERS ALONG AND NORTHEAST OF A LINE FROM BROOKINGS SOUTH DAKOTA TO SPENCER IOWA. STORMS IN THIS AREA...WHICH INCLUDES SOUTHWEST MINNESOTA...ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE OF THUNDERSTORMS LATE WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. THESE STORMS WILL DEVELOP QUICKLY LATE IN THE DAY THROUGH THE JAMES VALLEY....AND WILL LIKELY AFFECT AREAS ALONG AND NORTH OF INTERSTATE 90 THROUGH THE EVENING. ANOTHER ROUND OF THUNDERSTORMS IS LIKELY LATE THURSDAY INTO THURSDAY NIGHT. SEVERE STORMS WILL BE POSSIBLE BOTH PERIODS...FEATURING LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM IN SOUTHEAST SOUTH DAKOTA...PART OF NORTHWEST IOWA...AND IN EXTREME NORTHEAST NEBRASKA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WILLIAMS
In the hours before
Local storm report, Jun 16, 8:37 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
837 PM CDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM TORNADO 1 NW MISSION HILL 42.93N 97.29W
06/16/2009 YANKTON SD STORM CHASER
&&
TRMLocal storm report, Jun 16, 8:44 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
844 PM CDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 PM TSTM WND GST 1 SE IRENE 43.07N 97.14W
06/16/2009 M60 MPH CLAY SD EMERGENCY MNGR
IN ADDITION TO 60 MPH WIND GUSTS, NICKEL SIZE HAIL WAS
REPORTED.
&&
TRMLocal storm report, Jun 16, 9:00 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL 3 NW SLAYTON 44.02N 95.80W
06/16/2009 E1.75 INCH MURRAY MN PUBLIC
PLUS 60 MPH WINDS
&&
RRYRHOLMLocal storm report, Jun 16, 9:13 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
913 PM CDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM HAIL 2 N UTICA 43.01N 97.49W
06/16/2009 E1.00 INCH YANKTON SD TRAINED SPOTTER
IN ADDITION TO QUARTER SIZE HAIL, WINDS WERE GUSTING TO
40-60 MPH.
&&
TRMLocal storm report, Jun 16, 9:36 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
936 PM CDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL 15 SSW WOLSEY 44.21N 98.59W
06/16/2009 E0.88 INCH BEADLE SD PUBLIC
0425 PM HAIL 8 NW WESSINGTON SPRINGS 44.16N 98.69W
06/16/2009 E3.00 INCH JERAULD SD PUBLIC
HAIL WAS INCREASING IN SIZE
0425 PM HAIL 13 WNW WESSINGTON SPRIN 44.18N 98.79W
06/16/2009 E2.00 INCH JERAULD SD PUBLIC
0442 PM HAIL 11 NW WESSINGTON SPRING 44.18N 98.75W
06/16/2009 E1.75 INCH JERAULD SD PUBLIC
IN ADDITION TO THE GOLFBALL SIZE HAIL, WINDS WERE GUSTING
TO 50-60 MPH.
0455 PM HAIL 6 NW WESSINGTON SPRINGS 44.14N 98.65W
06/16/2009 E0.75 INCH JERAULD SD PUBLIC
0500 PM HAIL 3 W MOUNT VERNON 43.71N 98.32W
06/16/2009 E0.88 INCH DAVISON SD LAW ENFORCEMENT
IN ADDITION TO NICKEL SIZE HAIL, HEAVY RAIN WAS FALLING
WEST OF MOUNT VERNON ON THE DAVISON/AURORA COUNTY LINE.
0510 PM HAIL 4 W LANE 44.07N 98.50W
06/16/2009 E1.00 INCH JERAULD SD PUBLIC
IN ADDITION TO THE QUARTER SIZE HAIL, WINDS WERE GUSTING
TO 40-50 MPH.
0510 PM HAIL WESSINGTON SPRINGS 44.08N 98.57W
06/16/2009 E1.50 INCH JERAULD SD TRAINED SPOTTER
IN ADDITION TO WALNUT SIZE HAIL, 1.21 INCH OF RAIN FELL
WITH THIS STORM.
0524 PM HAIL 3 S MOUNT VERNON 43.67N 98.25W
06/16/2009 E1.75 INCH DAVISON SD LAW ENFORCEMENT
0530 PM HAIL MOUNT VERNON 43.71N 98.26W
06/16/2009 E1.75 INCH DAVISON SD UNKNOWN
0531 PM TORNADO 6 S MOUNT VERNON 43.63N 98.25W
06/16/2009 DAVISON SD TRAINED SPOTTER
0535 PM HAIL 5 SSW LANE 44.00N 98.45W
06/16/2009 E1.00 INCH JERAULD SD PUBLIC
0536 PM HAIL 4 S MOUNT VERNON 43.66N 98.25W
06/16/2009 E1.75 INCH DAVISON SD PUBLIC
0540 PM HAIL 6 SSW MITCHELL 43.66N 98.08W
06/16/2009 E0.88 INCH DAVISON SD TRAINED SPOTTER
IN ADDITION TO NICKEL SIZE HAIL, A WALL CLOUD WAS SITED 6
MILES SSW OF MITCHELL.
0611 PM HAIL ETHAN 43.55N 97.98W
06/16/2009 E1.00 INCH DAVISON SD TRAINED SPOTTER
0636 PM TORNADO DIMOCK 43.48N 97.99W
06/16/2009 HUTCHINSON SD TRAINED SPOTTER
0645 PM HAIL 6 WNW TAUNTON 44.62N 96.17W
06/16/2009 E1.00 INCH LINCOLN MN TRAINED SPOTTER
0650 PM TORNADO 6 E DIMOCK 43.47N 97.87W
06/16/2009 HUTCHINSON SD TRAINED SPOTTER
0720 PM TORNADO 4 NW OLIVET 43.29N 97.73W
06/16/2009 HUTCHINSON SD EMERGENCY MNGR
0726 PM HAIL CLAYTON 43.44N 97.66W
06/16/2009 E1.75 INCH HUTCHINSON SD LAW ENFORCEMENT
0737 PM TORNADO 3 N MENNO 43.28N 97.58W
06/16/2009 HUTCHINSON SD TRAINED SPOTTER
0740 PM TSTM WND DMG MENNO 43.24N 97.58W
06/16/2009 HUTCHINSON SD STORM CHASER
LOTS OF TREES UPROOTED, PAINT PEELED OFF SHEDS, AND LOTS
OF WINDOWS BLOWN OUT. WINDS ESTIMATED AT 70 TO 80 MPH.
0740 PM HAIL MENNO 43.24N 97.58W
06/16/2009 M1.00 INCH HUTCHINSON SD STORM CHASER
0740 PM TORNADO 2 N MENNO 43.27N 97.58W
06/16/2009 HUTCHINSON SD TRAINED SPOTTER
CONTINUED TRACK OF TORNADO AT 737 PM.
0741 PM TORNADO 1 N MENNO 43.25N 97.58W
06/16/2009 HUTCHINSON SD TRAINED SPOTTER
CONTINUED TRACK OF MENNO TORNADO.
0750 PM HAIL 1 NW CURRENT LAKE 44.15N 95.96W
06/16/2009 E1.00 INCH MURRAY MN PUBLIC
IN ADDITION TO QUARTER SIZE HAIL, 1.50 INCH OF RAIN FELL
WITH THIS STORM.
0800 PM HAIL 6 SSE MENNO 43.15N 97.55W
06/16/2009 E0.75 INCH YANKTON SD TRAINED SPOTTER
IN ADDITION TO PENNY SIZE HAIL, 1 TO 2 INCHES OF RAIN
FELL FROM THIS STORM.
0828 PM TORNADO 1 NW MISSION HILL 42.93N 97.29W
06/16/2009 YANKTON SD STORM CHASER
0831 PM TSTM WND GST 1 SE IRENE 43.07N 97.14W
06/16/2009 M60.00 MPH CLAY SD EMERGENCY MNGR
IN ADDITION TO 60 MPH WIND GUSTS, NICKEL SIZE HAIL WAS
REPORTED.
0850 PM HAIL 3 NW SLAYTON 44.02N 95.80W
06/16/2009 E1.75 INCH MURRAY MN PUBLIC
PLUS 60 MPH WINDS
0902 PM HAIL 2 N UTICA 43.01N 97.49W
06/16/2009 E1.00 INCH YANKTON SD TRAINED SPOTTER
IN ADDITION TO QUARTER SIZE HAIL, WINDS WERE GUSTING TO
40-60 MPH.
&&
TRMLocal storm report, Jun 16, 9:50 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
950 PM CDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND GST 1 NNW VERMILLION 42.80N 96.93W
06/16/2009 E65.00 MPH CLAY SD TRAINED SPOTTER
IN ADDITION TO ESTIMATED 65 MPH WIND GUSTS, CONSTRUCTION
SIGNS WERE BLOWN OVER ON THE EAST SIDE OF VERMILLION.
0937 PM HAIL 1 NNW VERMILLION 42.80N 96.93W
06/16/2009 E0.75 INCH CLAY SD TRAINED SPOTTER
0940 PM TSTM WND GST VERMILLION 42.78N 96.93W
06/16/2009 E60.00 MPH CLAY SD EMERGENCY MNGR
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:12 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Hutchinson, McCook | 48 min |
| Jun 16, 7:39 PM CDT | Tornado Warning | FSD | Hutchinson, Turner, Yankton | 36 min |
| Jun 16, 8:10 PM CDT | Tornado Warning | FSD | Bon Homme, Clay, Hutchinson, Turner, Yankton | 35 min |
| Jun 16, 8:36 PM CDT | Tornado Warning | FSD | Bon Homme, Clay, Turner, Yankton | 24 min |
| Jun 16, 8:58 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Clay, Yankton | 32 min |
| Jun 16, 9:05 PM CDT | Tornado Warning | FSD | Bon Homme, Clay, Yankton | 25 min |
| Jun 16, 9:27 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union, Yankton | 48 min |
| Jun 16, 10:47 PM CDT | Severe Thunderstorm Warning | FSD | Union | 43 min |
| Jun 17, 3:59 AM CDT | Dense Fog Advisory | FSD | Lake, Lincoln, Minnehaha, Moody | 5 hr |
| Jun 17, 5:43 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 47 min |
| Jun 17, 5:54 PM CDT | Tornado Warning | FSD | Gregory | 36 min |
| Jun 17, 6:31 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 44 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2009Severe Thunderstorm Warnings in Nebraska, 2009Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.